Pennsylvania, 2005

Damaging Wind in Pennsylvania, July 27, 2005

July 27, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down several trees and wires in southeastern Monroe County, particularly in and around Stroudsburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down several trees and wires in southeastern Monroe County, particularly in and around Stroudsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 10:20 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 27, 10:20 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EDT WED JUL 27 2005

.UPDATED...
HAVE UPDATED THE PUBLIC ZONES TO REMOVE MENTION OF MRNG WORDING.

ON THE MARINE, HAVE INCREASED SEAS TO CUR RPTD 4 FT. SCA MIGHT HAVE
TO BE INTRODUCED SHLD SWELLS CONT TO INCRS IN HT FM TROPICAL STORM
FRANKLIN, AT 5 AM LOCATED ABOUT 240 NM NW OF BERMUDA. SAT AND SHIPS
DEPICTN SHOW CLDS AND WND CIRCLN FM FRANKLIN CVRG OFFSHORE ATLANTIC
WATERS FM NOT FAR SE OF BUOY 44004 TO JUST E OF BUOY 44025. SEE THE
LATEST UPDATED BULLETINS ON TS FRANKLIN FROM THE NATIONAL HURRICANE
CENTER.

ALSO, THERE IS THE THREAT OF STRONG GUSTY WINDS AND DANGEROUS CLOUD
TO GROUND LIGHTNING THROUGHOUT THE FA AND COASTAL WATERS ASSOCIATED
WITH ANY THUNDERSTORM ACTIVITY AHEAD OF THE COLD FRONT LATE THIS
AFTN INTO THE EVE.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR PAZ067>071 FROM THROUGH TODAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ015>019-021>023-027 THROUGH
TODAY.
DE...EXCESSIVE HEAT WARNING FOR DEZ001>003 THROUGH TODAY
MD...EXCESSIVE HEAT WARNING FOR MDZ008-012-015-019-020 THROUGH
TODAY.
MARINE...NONE.

WOODWORTH

&&

.SYNOPSIS...
TROUGH DIGGING OVER EASTERN NORTH AMERICA PUSHES A COLD FRONT
THROUGH THE FORECAST AREA LATER TODAY AND TONIGHT.  FRONT STALLS TO
OUR SOUTH AS RIDGING BRIDGES ACROSS THE REGION AS WE MOVE INTO THE
WEEKEND.

&&

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
EXCESSIVE HEAT IS THE BIG STORY TODAY...WITH STRONG THUNDERSTORMS
RUNNING SECOND.  EXCESSIVE HEAT WARNING WILL BE CONTINUED IN PLACE
THROUGH TODAY.  HIGHEST HEAT INDEX VALUES OF THIS EVENT FORECAST
TODAY AS MOISTURE POOLS ALONG APPROACHING FRONTAL BOUNDARY REDUCING
CHANCES OF MIXING DRIER AIR TO THE SURFACE.

RAISED POPS FOR TONIGHT OVER SOUTHERN PORTION OF FORECAST AREA BASED
ON COORDINATION WITH NEIGHBORING OFFICES.  HPC QPF AMOUNTS AS WELL
AS HIGH PRECIPITABLE WATER VALUES WARRANT MENTION OF LOCALLY HEAVY
RAINFALL.

TEMPERATURE RETURN TO MORE MODERATE VALUES FOR THU AND THU NIGHT
WITH FRONTAL BOUNDARY TO OUR SOUTH AND ONSHORE FLOW AFFECTING MUCH
OF THE REGION.

POTENTIAL FOR ADDITIONAL RAINFALL OVER SOUTHERN PORTION OF FORECAST
AREA EXISTS...BUT TIMING STILL UNCERTAIN ENOUGH TO KEEP POPS IN
CHANCE RANGE FOR THIS PERIOD.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
NO CHANGE TO PREVIOUS PACKAGE FOR THIS TIME RANGE.  WEEKEND MAY BE
WET AT TIMES BASED ON PROXIMITY OF FRONTAL BOUNDARY TO OUR SOUTH.
NO RETURN OF EXCESSIVE HEAT EXPECTED IN THIS TIME RANGE.

&&

.AVIATION...
FOG BANK ALONG THE COAST MAY SPREAD INLAND TO MIV/ACY BEFORE BURNING
OFF AFTER SUNUP. EXPECT TO SEE IFR CONDITIONS FOR A FEW HRS THIS
MRNG. OTHERWISE...HAZY DAY AHEAD WITH APPROACHING FRONT BRINGING CHC
TSRA IN THE AFTERNOON HRS AND OVERNIGHT. TOPS OF THE HAZE LAYER ON
TUE WAS 6,000 FT MAY BE UP ABV 10,000 TDY JUDGING FROM UA SOUNDINGS.
FZLVL AROUND 16,500FT.

&&

.MARINE...
LATEST SATL CURVE WHICH DETECTS LOW CLDS/FOG SHOWING AN EXTENSIVE
FOG BANK FROM OFF THE DELMARVA TO ERN TIP OF LONG ISLAND. THE
CLOSEST EDGE TO OUR COAST IS 14 NM EAST OF FENWICK ISLAND DE.
COMPUTER MODELS SHOW BACK EDGE SPREADING INLAND OVER THE DELMARVA,
SRN DE AND SNJ BEFORE BURNING OFF OVER LAND BUT REMAINING IN THE
OFFSHORE WATERS ALL DAY.

FLAT AND DISORGANIZED PRESSURE PATTERN OVER THE BMA. TWO PROMINENT
FEATURES ON SATL ARE FRANKLIN, WELL E OF THE WATERS, AND THE FRONTAL
SYSTEM EXTENDING FROM NEW ENGLAND AND SW INTO TEXAS. THIS FRONT WILL
BECOME THE MAJOR WEATHER SYSTEM FOR MARINERS OVER THE NEXT FEW DAYS.
A WEAK FRONT IS ALONG THE COAST BUT THE STRONGER ONE WILL MOVE TO THE
COAST BY EVENING AND STALL. AHEAD OF IT WINDS W/B SW AND THEN
SLIGHTLY DROP OFF BEFORE TURNING NW BY THU MRNG. LATEST QUICKSCAT
WINDS SHOW SRLY WINDS FROM COAST WELL BEYOND CANYONS BEFORE TURNING
NE IN GRADIENT FROM FRANKLIN. A WAVE IS EXPECTED TO FORM ON THE
FRONT OVER THE WESTERN CAROLINAS THEN SLOWLY MOVE NE ALONG THE
FRONT. NOT A GREAT DEAL OF WIND, BUT AFTER THE PASSAGE, WEATHER MAY
BE CHARACTERIZED AS CLDY/FOGGY AND SHOWERS/TSTMS AT TIMES, WITH THE
WORST CONDITIONS OVER THE LOWER HALF OF NJ AND DE WITH NE WINDS
DEVELOPING BY THE WEEKEND. THE WEATHER WILL BE UNSETTLED FROM THE
SRN COAST OUT TO THE CANYONS.

LATEST WAVE WATCH SHOWS SLIGHT WAVE INCREASE AFT 30 HRS AND A WAVE
PERIOD DECREASING UNDER 6 SEC GENERATED BY T.S.FRANKLIN. THIS MAY
RAISE THE RIP CURRENT INDEX TO THE MOD RANGE BY THE WEEKEND.

&&

SYNOPSIS...
SHORT TERM...SZATKOWSKI
LONG TERM...SZATKOWSKI
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Jul 27, 4:09 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
509 AM EDT WED JUL 27 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-281000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
509 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
AN EXCESSIVE HEAT WARNING CONTINUES FOR SOUTHEAST PENNSYLVANIA,
NORTHEAST MARYLAND, PORTIONS OF SOUTHERN AND CENTRAL NEW JERSEY AND
ALL OF DELAWARE. MAXIMUM HEAT INDICES WILL REACH 105 TO 110 DEGREES
THIS AFTERNOON.  THE THREAT FROM EXCESSIVE HEAT IS EXPECTED TO END
THIS EVENING AS COOLER AIR MOVES INTO THE REGION.

AS THE COLD FRONT MOVES INTO THIS HOT AND MOIST AIRMASS THIS
AFTERNOON...THUNDERSTORMS WILL LIKELY DEVELOP ALONG IT. SOME OF
THESE STORMS MAY BECOME SEVERE BY MID TO LATE AFTERNOON...WITH THE
MAIN THREAT BEING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL.

THERE IS A HIGH RISK OF RIP CURRENTS FOR NEW JERSEYS BEACHES IN COASTAL
OCEAN AND MONMOUTH COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS
ON THE COASTAL CAPE MAY AND ATLANTIC BEACHES OF SOUTHERN NEW JERSEY,
AND THE DELAWARE ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE THREAT OF
SEVERE WEATHER.

SZATKOWSKI/EBERWINE(COR TO MENTION MOD/HIGH RISK OF RIP CURRENTS)

In the hours before

Special weather statement, Jul 27, 9:41 AM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1041 AM EDT WED JUL 27 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-272300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1041 AM EDT WED JUL 27 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING...

A COLD FRONT IS EXPECTED TO SLOWLY MOVE ACROSS THE REGION THIS
EVENING. AS THIS FRONT RUNS INTO THE HOT AND HUMID AIR MASS ACROSS
OUR REGION, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP, ESPECIALLY LATER THIS AFTERNOON. SOME THUNDERSTORMS COULD
POTENTIALLY TURN SEVERE, PRODUCING LOCALLY DAMAGING WINDS AND
PERHAPS SOME HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU ARE OUTDOORS AND A THUNDERSTORM APPROACHES YOUR AREA, SEEK
SAFE SHELTER IMMEDIATELY, AND WAIT UNTIL THE STORM HAS COMPLETELY
CLEARED YOUR LOCATION BEFORE VENTURING BACK OUTSIDE. THE THREAT OF
SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE COLD FRONT
GRADUALLY MOVES OFF THE MID ATLANTIC COAST.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLETS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

GORSE
Special weather statement, Jul 27, 2:36 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT WED JUL 27 2005

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
067>071-272135-
BERKS PA-BUCKS PA-CAMDEN NJ-CARBON PA-CECIL MD-CHESTER PA-
DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-LEHIGH PA-MERCER NJ-
MIDDLESEX NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-
NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ-
SOMERSET NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...CAMDEN...
NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA...READING...
TRENTON AND WILMINGTON
336 PM EDT WED JUL 27 2005

...STRONG TO SEVERE THUNDERSTORMS APPROACHING...

AT 325 PM, A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM
EAST CENTRAL NEW YORK STATE SOUTHWESTWARD INTO PERRY COUNTY IN
SOUTHEASTERN PENNSYLVANIA. THE LINE OF STORMS WAS MOVING TO THE
EAST AROUND 25 MPH. SOME STORMS WERE ALREADY AFFECTING CARBON AND
MONROE COUNTIES. IF THE STORMS MAINTAIN THE SAME TRACK AND SPEED,
THEY WILL MOVE INTO NORTHWEST NEW JERSEY, THE LEHIGH VALLEY AND BERKS
COUNTY AROUND 415 PM. FURTHER SOUTH AND EAST ACROSS THE DELAWARE
VALLEY AND THE I-96 CORRIDOR, THE THUNDERSTORMS COULD ARRIVE DURING
PORTIONS OF THE EVENING COMMUTE.

FOR YOUR SAFETY, MOVE INDOORS IF YOU ARE IN THE LINE OF THESE
THUNDERSTORMS. BESIDES GUSTY WINDS AND LIGHTNING, HEAVY RAIN IS
CAUSING POOR DRAINAGE FLOODING. DO NOT DRIVE THROUGH FLOODED
ROADWAYS. THE WATER MAY BE DEEPER THAN YOU THINK.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE
APPROACHING THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO ALL
HAZARDS OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST STATEMENTS OR
WARNINGS.

KRUZDLO
Local storm report, Jul 27, 3:20 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             POCONO PINES            41.12N 75.46W
07/27/2005  0.50 INCH        MONROE             PA   TRAINED SPOTTER

            MARBLE TO DIME SIZED HAIL REPORTED.

&&

GORSE

The radar

The Philadelphia radar (KDIX), 133 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 27, 3:25 PM EST to 3:35 PM EST
Where
Monroe County, Stroudsburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.983, -75.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468142.